Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Medford, OR

August 18, 20164 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 18, 2016, 12:38 PM PDT for 4 counties in Oregon. It took effect at Aug 18, 2016, 8:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2016, 12:38 PM PDT (19:38 UTC)
In effect from
Aug 18, 2016, 8:00 PM PDT
Expired
Aug 19, 2016, 5:17 AM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 68 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS86 KMFR 181938
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1238 PM PDT THU AUG 18 2016


ORZ621>623-191600-
/O.UPG.KMFR.FW.A.0009.160819T0300Z-160819T1600Z/
/O.NEW.KMFR.FW.W.0011.160819T0300Z-160819T1600Z/
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
1238 PM PDT THU AUG 18 2016

...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM PDT
FRIDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES FOR FIRE WEATHER ZONES 621...622 AND 623...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS REPLACED THE FIRE
WEATHER WATCH WITH A RED FLAG WARNING FOR GUSTY WINDS AND LOW
HUMIDITY LEADING TO POOR RECOVERY...WHICH IS IN EFFECT FROM 8 PM
THIS EVENING TO 9 AM PDT FRIDAY. 


* IMPACTS: EAST WINDS...POOR RELATIVE HUMIDITY RECOVERY...AND
  HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT
  SPREAD OF NEW AND EXISTING FIRES.

* AFFECTED AREA: IN SOUTHWEST OR...THE EASTERN PORTION OF FIRE
  WEATHER ZONE 621...FIRE WEATHER ZONE 623 FROM HOWARD PRAIRIE
  SOUTH AND SOUTHERN PART OF FIRE WEATHER ZONE 622 ABOVE 2500
  FEET.

* COUNTIES AFFECTED: 
    IN SOUTH CENTRAL OR...KLAMATH. 
    IN SOUTHWEST OR...JACKSON. 

* WIND: EAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: 25 TO 40 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO
SPREAD VERY RAPIDLY. LISTEN FOR LATER FORECAST FOR THE LATEST 
UPDATES ON THIS SITUATION. 

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
129 
WWUS86 KMFR 190854
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
154 AM PDT FRI AUG 19 2016

ORZ621>623-191600-
/O.CON.KMFR.FW.W.0011.000000T0000Z-160819T1600Z/
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
154 AM PDT FRI AUG 19 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING
FOR A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONES 621...622 AND 623...

* IMPACTS: EAST WINDS, POOR RELATIVE HUMIDITY RECOVERY, AND HIGH
  FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF
  NEW AND EXISTING FIRES. 

* AFFECTED AREA: 
   IN SOUTHWEST OR...THE EASTERN PART OF FIRE WEATHER ZONE 621...
   THE SOUTHERN PART OF FIRE WEATHER ZONE 622 ABOVE 2500 FEET... 
   AND FROM HOWARD PRAIRIE SOUTH IN FIRE WEATHER ZONE 623.

* COUNTIES AFFECTED: 
   IN SOUTH CENTRAL OR...KLAMATH. 
   IN SOUTHWEST OR...JACKSON.

* WIND: EAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* HUMIDITY: 25 TO 40 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO
SPREAD VERY RAPIDLY.

$$

ORZ625-191600-
/O.NEW.KMFR.FW.A.0010.160820T1900Z-160821T0400Z/
/O.NEW.KMFR.FW.A.0011.160821T1900Z-160822T0400Z/
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE
AND WESTERN HARNEY COUNTIES-
154 AM PDT FRI AUG 19 2016

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR HAINES 6 FOR FIRE WEATHER ZONE 625...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR HAINES 6 FOR FIRE WEATHER ZONE 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FIRE WEATHER
WATCH FOR HAINES 6...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING AND ALSO FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING.

* IMPACTS: VERY DRY AND UNSTABLE CONDITIONS WILL SUPPORT EXTREME
  FIRE BEHAVIOR. PLUME DOMINATION IS POSSIBLE WITH LOCALLY-GENERATED
  ERRATIC AND GUSTY WINDS. SPOTTING COULD BE PROBLEMATIC.

* AFFECTED AREA: 
  IN SOUTH CENTRAL OR...WITHERS FIRE IN FIRE WEATHER ZONE 625.

* COUNTIES AFFECTED: 
  IN SOUTH CENTRAL OR...LAKE.

* WIND: WEST TO NORTHWEST 10 TO 20 MPH. GUSTS OF 30 MPH POSSIBLE.

* HUMIDITY: NEAR 10 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. A HAINES 6 INDICATES VERY DRY AND UNSTABLE
CONDITIONS THAT MAY RESULT IN PLUME DOMINATED FIRE GROWTH ON
EXISTING WILDFIRES. PLUME DOMINATED FIRE ACTIVITY COULD RESULT IN
GUSTY, ERRATIC WINDS AND SPOT FIRES. LAND USE AND FIRE REGULATIONS
SHOULD BE CLOSELY ADHERED TO DURING THIS CRITICAL TIME PERIOD.
LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS.

&&

$$

MAS

VISIT US AT WWW.WEATHER.GOV/MEDFORD
991 
WWUS86 KMFR 191217
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
517 AM PDT FRI AUG 19 2016

ORZ621>623-191330-
/O.CAN.KMFR.FW.W.0011.000000T0000Z-160819T1600Z/
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
517 AM PDT FRI AUG 19 2016

...RED FLAG WARNING IS CANCELLED FOR A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 621...
622 AND 623...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

POOR RECOVERIES HAVE BEEN OBSERVED AT MANY LOCATIONS EARLY THIS
MORNING, BUT WINDS ARE BELOW CRITICAL THRESHOLDS. THEREFORE, THE
RED FLAG WARNING HAS BEEN CANCELLED.

$$

ORZ625-200000-
/O.CON.KMFR.FW.A.0010.160820T1900Z-160821T0400Z/
/O.CON.KMFR.FW.A.0011.160821T1900Z-160822T0400Z/
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
517 AM PDT FRI AUG 19 2016

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR HAINES 6 FOR FIRE WEATHER ZONE 625...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR HAINES 6 FOR FIRE WEATHER ZONE 625...

* IMPACTS: VERY DRY AND UNSTABLE CONDITIONS MAY SUPPORT 
  EXTREME FIRE BEHAVIOR. PLUME DOMINATION IS POSSIBLE WITH 
  LOCALLY-GENERATED ERRATIC AND GUSTY WINDS. SPOTTING COULD BE 
  PROBLEMATIC.

* AFFECTED AREA: 
  IN SOUTH CENTRAL OR...WITHERS FIRE IN FIRE WEATHER ZONE 625.

* COUNTIES AFFECTED: IN SOUTH CENTRAL OR...LAKE. 

* WIND: WEST TO NORTHWEST 10 TO 20 MPH. GUSTS OF 30 MPH POSSIBLE.

* HUMIDITY: NEAR 10 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. A HAINES 6 INDICATES VERY DRY AND UNSTABLE
CONDITIONS THAT MAY RESULT IN PLUME DOMINATED FIRE GROWTH ON
EXISTING WILDFIRES. PLUME-DOMINATED FIRE ACTIVITY COULD RESULT IN
GUSTY, ERRATIC WINDS AND SPOT FIRES. LAND USE AND FIRE REGULATIONS 
SHOULD BE CLOSELY ADHERED TO DURING THIS CRITICAL TIME PERIOD. 
LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS.

&&

$$

MAS

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 10:47 AM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 10:47 AM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1047 AM PDT THU AUG 18 2016

.UPDATED AVIATION DISCUSSION.

.UPDATE...No major changes were necessary this morning, with only
a narrow area of clouds and fog along the coast and clear skies
elsewhere. Heat will be the primary concern today, tomorrow, and
Saturday, with a heat advisory in effect for all inland West Side
valleys. For more information, see the previous discussion below.
-BPN

&&

.AVIATION...19/18Z TAF cycle...Coastal stratus with IFR/LIFR
will persist and hug along the coast north of Cape Blanco into this
evening. Went with a prevailing condition of VFR for the TAF at
North Bend, but given the stratus is not far away, could not rule
out temporary LIFR cigs, so inserted the TEMPO group in the TAf.
Elsewhere VFR conditions will persist through the TAF period.
-Petrucelli

&&

.MARINE...Updated 830 AM PDT, Thursday 18 Aug 2016...Strong and gusty
north winds and very steep wind driven seas will gradually
improve through today as the thermal trough breaks down and
weakens this afternoon. However, fresh swell will continue in the
waters tonight. After a break this weekend, the thermal trough is
expected to return next week. -BPN/FB

&&

.FIRE WEATHER...Updated 200 AM PDT Thursday 18 August 2016...A very
hot and dry air mass will remain over the area through the first
half of the weekend, followed by increasingly gusty west and
northwest winds late in the weekend into early next week.

There continues to be a weak instability and lingering mid level
moisture for the potential of isolated thunderstorms over northern
California this afternoon and evening.

Easterly winds increase tonight over the Cascades, and we will be
headlining this in the FWF. Humidities are not expected to be close
to but not quite reaching the critical thresholds, but confidence is
not high on this.

As the thermal trough moves further inland Saturday, Haines Index
values of 6 are expected are expected in portions of the East Side.
Additionally, winds will increase Friday into Sunday, and by
Saturday or Sunday the combination of gusty winds and low humidities
may reach critical fire weather condition criteria. /FB

&&

.PREV DISCUSSION... /Issued 409 AM PDT THU AUG 18 2016/

DISCUSSION...The model forecasts are in very good agreement in
the short term with the focus on exceptionally hot temperatures
today through Saturday. Some fine tuning was done to the 7-day
temperature and humidity forecasts...especially to indicate a bit
more of what will be very welcome cooling during the first half of
next week.

High temperatures inland this afternoon are expected to be around
5 to 15 degrees higher than yesterday. Readings will be near or
above record levels today through Saturday with Friday still
expected to be the hottest day for most locations. The beginning
of a cooling trend on Sunday looks to get a modest start with some
west side valley locations likely to reach triple digits again.

The convective forecast is largely unchanged from the previous
issuance. There were cumulus buildups yesterday afternoon and
evening over the higher terrain of southern Lake County and Modoc
County but the nearest lightning was well to the south in Lassen
County California. Instability will be weak and restricted to
northern California and Nevada again today with warming at both
the lower and upper levels. 700-500 MB Moisture amounts look to be
sufficient for cumulus cloud development over the higher terrain
in far southern Siskiyou County and southeast Modoc County...and
perhaps into southeast Klamath and far southern Lake Counties also
with a slight chance that thunderstorms will develop. The air mass
will continue to dry on Friday with the GFS and NAM consistently
showing conditions favorable for just a few cumulus over far
southwest Siskiyou County.

As mentioned above, the expected pattern evolution beyond this
weekend has changed slightly. A strong and broad upper ridge will
build east into the Pacific Northwest through Saturday. A trough
is expected to swing into British Columbia and flatten the
ridge/produce modest cooling on Sunday. A deeper depiction of the
trough will lead to stronger northerly flow aloft. This leads to a
continued stable air mass with a bit stronger cooling early next
week but also likely stronger northerly breezes east of the
Cascades. Highs on Tuesday are forecast to be near to slightly
above normal. Heights are likely to rebound during the second half
of next week with temperatures on day 6 and 7/Wednesday and
Thursday similar to those of yesterday.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 2 AM PDT Sunday for ORZ023>026.
     Fire Weather Watch from 8 PM PDT this evening through Friday
     morning for ORZ621>623.

CA...Heat Advisory until 2 AM PDT Sunday for CAZ080-081.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT this morning for
     PZZ350-356-376.
     Hazardous Seas Warning until 5 PM PDT this afternoon for
     PZZ356-376.
     Gale Warning until 11 AM PDT this morning for PZZ356-376.
     Small Craft Advisory for hazardous seas until 5 PM PDT Friday
     for PZZ350-356-370-376.

BPN/DW/FJB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:40 AM PDTHazardous Seas WarningMFR11 hr
Aug 18, 6:06 AM PDTFire Weather WatchMFRDouglas, Jackson, Josephine, Klamath7 hr

Nearby

Red Flag Warnings in Oregon, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.